Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

June 27, 2017Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Jun 27, 2017, 3:20 PM EDT for Seminole County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 3:20 PM EDT (19:20 UTC)
Expired
Jun 27, 2017, 4:15 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS82 KMLB 271920
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT TUE JUN 27 2017
 
FLZ041-046-141-147-272015-
Northern Brevard County FL-Inland Volusia County FL-Seminole FL-
Coastal Volusia County FL-
320 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 415 PM
EDT...

At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Smyrna Beach to 7 miles east of
Deltona. Movement was southeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Edgewater, Oak Hill, 
Scottsmoor and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2914 8093 2873 8064 2861 8098 2892 8125
TIME...MOT...LOC 1919Z 336DEG 17KT 2905 8097 2895 8110 

$$

Cristaldi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jun 27, 9:05 AM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 9:05 AM EDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
905 AM EDT Tue Jun 27 2017

...High Coverage of Showers and Thunderstorms This Afternoon...
...Locally Heavy Rain, Gusty Winds and Frequent Lightning with
Stronger Storms Expected...

.UPDATE...
Morning central Florida soundings at Cape Canaveral AFS and Tampa
show similar moisture and instability profiles with PWATs around
1.93 inches and 500 mb temps hovering around -8 degs C. Sounding
data and 915 MHZ Cape wind profilers indicate SW/WSW flow through a
deep layer ahead of a frontal trough which will drop into central FL
this afternoon. Short range high resolution model guidance indicates
numerous showers and storms developing into the afternoon hours with
maximum coverage shifting slightly south from yesterdays convective
pattern as the frontal trough drops into the area. This should keep
the highest coverage across central sections including Orange,
Osceola, Brevard and Indian River counties. Mid level steering flow
is solidly from the southwest at 10-15 knots in the H7-H5 layer
which will allow deeper convection to move back toward the east
coast into the late afternoon and evening. Main concerns are
frequent lightning, gusty downburst winds to 40-50 mph and locally
heavy rainfall amounts in spots to two to four inches with the
strongest storms. Increased rain chances to 70 percent for all of
Brevard/Indian River, otherwise little change to ongoing forecast.

&&

.PREV DISCUSSION...
Today/Tonight...An encroaching surface boundary, elevated
moisture, and unstable conditions aloft will support another round
of numerous showers and thunderstorms this afternoon, with rain
chances increasing substantially along the Space and Treasure
Coast compared to recent days.

Immediate concerns are focused on the potential for reduced
visibility in the vicinity of the Tucker Wildfire located south of
State Road 520 and just to the west of Interstate 95 near
Rockledge. Veering winds from their current south-to-north
orientation to southwest by sunrise could allow dense smoke to
settle between MM196-201 and lead to temporary road closures.
Travelers headed through this area are urged to check traffic
conditions before starting their commute.

Early morning satellite and observational analysis indicates a
weak surface boundary located just to our north this morning. The
atmosphere remains moisture-loaded along and ahead of the front,
with precipitable water near 2.00" areawide. While multi-layer
clouds this morning will delay surface heating, convective
temperatures will still be easily met and exceeded by late
morning and early afternoon. Initial convection (as early as
11AM-NOON) will be in association with the sea breeze and
differential heating boundaries, with subsequent boundary
interactions increasing coverage through the remainder of the
afternoon. Cooler temperatures aloft, down to -8.0 to -8.5C at
500 mb, will help sustain more vigorous updrafts and could aid in
the development of strong storms: frequent lightning and brief
gusty winds being the primary threats. Storm motion is still
expected to be erratic and more a result of boundary interactions
and propagation, though slightly elevated steering flow out of
the southwest will push some of the storms back to the coast.
Localized flooding from quick and excessive rainfall remains a
possibility in any slow-moving storm that develops today.

Will carry a mention of scattered showers and isolated storms
through the midnight hour, but given the expected earlier start
to convective initiation, suspect things will quiet down
earlier then that. Seasonable temps forecast with highs a degree
or two either side of 90, overnight lows in the mid 70s.

Wed-Thu...The forecast for this period undergoes little change as
the main features should move about as previously assessed. The
period forecast begins with the weakening frontal trough and
associated banded moisture sagging into Central Florida as the
center of an expansive high pressure moves toward the Mid-Atlantic
states on Wed from the continental interior. Local wind flow around
the south-side will otherwise neglect the eroding boundary to setup
an easterly onshore pattern. Yet, increased available moisture will
offer plenty of fuel for showers and storms favoring an inland skew.
By Thu, the high pressure center will have moved offshore the
Carolinas allowing local winds to shift ESE. Convective distribution
will be similar to Wed except better chances inland and northward
thru the ECFL forecast area. Storms will be capable of dumping
locally heavy rain totaling a couple of inches in spots each day.
Max Temps in the U80s/L90s with Min Temps in the L/M70s, but with
some U70s along the immediate coast.

Fri-Mon...The forecast across the 4th of July weekend will see
gathering moisture over the northern Gulf of Mexico spreading ENE
into Old Dixie Fri-Sat. Concentrations across N Florida
Panhandle/Peninsula further aided by local SE wind flow around the
Atlantic ridge. The associated axis tries to reassert while the
eroding trough becomes hard to find by Sat. Building high pressure
aloft will also allow local circulations to rudder. Hence convective
distribution will continue to favor inland locations aided by
embedded sea breezes, although coastal locations will not be void,
especially from Titusville to Daytona. Rain chances slightly above
normal for most places, except near normal for Treasure Coast.
Planned fireworks festivities intermingled with displays of
lightning from lingering storms into the evening hours. Max Temps in
the U80s/L90s with Min Temps M/U70s.

&&

.AVIATION...
VFR through late morning with increasing chances for MVFR/IFR
visby and MVFR cig reductions in SHRA/TSRA this afternoon. Early
onset (16Z- 18Z) expected along the east coast, starting no more
than a couple hours later across the interior aerodromes. Have
advertised this with tempo groups at all locations. Users should
monitor for timing adjustments as we watch trends in convective
development through the day.

&&

.MARINE...

Update...Little change to winds/seas for late morning update. Expect
scattered to numerous storms near the east coast later this
afternoon with potential for stronger storms producing wind gusts
greater than 34 knots, locally heavy rain and dangerous lightning.

Previous...

Today/Tonight...An encroaching surface boundary will allow for
greater coverage of afternoon showers and thunderstorms along the
entire coast of east central Florida. Winds will start off from the
south to southwest this morning and turn onshore along the coast as
the sea breeze develops this afternoon. Despite the expected wind
shifts, speeds should remain at or below 10 knots outside of gusty
winds from thunderstorm activity.

Wed-Sat...A weak frontal trough will slowly sag south toward the
Central Florida waters by Wed as it gradually dampens and erodes.
Associated moisture will prompt rain chances to be higher than
normal through mid-week. By Thu, a large area of high pressure will
transition off the Mid-Atlantic Seaboard causing local wind flow to
become prevailing from the east and onshore. By Fri, local winds
turn SE as the high pressure transitions farther seaward off the Mid-
Atlantic Coast. The ridge axis should fully re-establish for Sat
locating just north of Central Florida waters and bolstering the
prevailing SE flow. Surface winds expected to remain at or below 10
knots outside of thunderstorm activity with seas generally 2 feet
Wed. Then, building onshore wind flow of 10 to 15 kts will support
seas 2-3 feet late week into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  74  87  74 /  70  30  40  20
MCO  93  73  92  74 /  70  40  60  20
MLB  92  74  89  75 /  70  50  50  20
VRB  92  73  90  74 /  70  50  50  30
LEE  92  73  91  76 /  70  30  60  20
SFB  90  73  91  74 /  70  40  50  20
ORL  92  73  91  75 /  70  40  60  20
FPR  91  73  90  73 /  60  40  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Johnson
Hazardous weather outlook, Jun 27, 10:00 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1000 AM EDT Tue Jun 27 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
100 AM EDT Tue Jun 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.DENSE FOG/SMOKE IMPACT...
Smoke from a lightning induced wildfire along Interstate 95 near
Rockledge yesterday continues to burn and smolder. The smoke
will drift into parts of Rockledge and Cocoa. Motorists are
urged to use extra caution and be prepared to stop.

As the wildfire burns well into the day...mixing will help thin and
disperse the smoke.

.THUNDERSTORM IMPACT...
A high coverage of afternoon showers and thunderstorms is expected
today, including over the Space and Treasure Coasts where
lightning storms have been more isolated recently. Initial
development of storms should occur along the sea breeze as it
moves inland from the coast early this afternoon. Coverage and
intensity of storms will increase elsewhere through the remainder
of the afternoon. The primary hazards will be cloud to ground
lightning, gusty winds, and heavy rainfall. Storm motion will be
generally toward the northeast around 10 mph but thunderstorms
that form as a result of boundary collisions will exhibit slow and
erratic movement.

.FLOOD IMPACT...
Slow moving lightning storms will be capable of producing locally
heavy rainfall this afternoon. Rainfall amounts of 2 to 4 inches
in a 60 to 90 minute period will be possible in a few spots which
will cause temporary flooding of roadways and low lying areas.

.RIP CURRENT IMPACT...
An east swell will produce a moderate risk of rip currents at the
beaches of east central Florida. Always swim within sight of a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to develop
over the mainland this afternoon. Some of the storms are expected
to push toward the intracoastal and nearshore Atlantic waters.
Mariners are reminded that variable and gusty winds can occur well
away from the heaviest rain of a thunderstorm.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered lightning storms are forecast to continue into the
Fourth of July weekend. The primary threats will be dangerous
lightning strikes, gusty winds, and locally heavy rain. While the
highest chances for afternoon thunderstorms is expected across
inland areas, coastal locations will still see a threat of
lightning activity each day.

A moderate risk of rip currents will continue.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today, however spotters are
asked to report rainfall amounts of greater than 3 inches or
observed flooding.

Ulrich/Johnson

In the hours before

Special weather statement, Jun 27, 11:35 AM EDT, 3 hours 45 minutes before
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-271900-

Special Weather Statement
National Weather Service Melbourne FL
1135 AM EDT TUE JUN 27 2017

...Locally Dense Smoke Impacting Roadways Near Rockledge...

...Above Normal Storm Coverage Again This Afternoon...

Smoke from a lightning-induced wildfire near Rockledge yesterday
continues to burn and smolder. High humidity and light winds shifting
southwest will cause smoke to spread and cross over Interstate 95
posing a significant hazard to driving with visibilities capable of
dropping to below one-quarter mile within short distances.

A weakening frontal trough will slowly sag toward Central Florida.
This boundary...combined with afternoon heating and associated
moisture...will again support storms. Showers and storms will become
scattered to numerous during the afternoon and into this evening...
further augmented by the sea breeze and outflow boundary
interactions.

Storms will be generally slow in movement and will have the potential
for locally heavy rain and frequent lightning. A few locations could
realize several inches of rain. Storm motion will be generally toward
the northeast around 10 mph.

It will be hot and humid with high temperatures in the upper 80s to
lower 90s.

Also...an easterly swell will promote a moderate risk of rip currents
at area beaches. If going to the beach...be sure to swim near a
lifeguard while keeping an eye on the sky.

&&

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog
Special weather statement, Jun 27, 2:25 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
225 PM EDT TUE JUN 27 2017

FLZ141-271915-
Coastal Volusia County FL-
225 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
315 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daytona Beach, moving south southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and
Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2929 8100 2909 8090 2887 8074 2896 8115
      2897 8116 2932 8109
TIME...MOT...LOC 1824Z 297DEG 39KT 2921 8101

Johnson
Local storm report, Jun 27, 2:35 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.17N 81.07W
06/27/2017  M44 MPH          VOLUSIA            FL   ASOS

            38 KNOT GUST FROM THE NORTHEAST.

&&

PG
Special weather statement, Jun 27, 2:49 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
249 PM EDT TUE JUN 27 2017

FLZ047-053-054-271930-
Southern Brevard County FL-Osceola FL-Indian River FL-
249 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER...
SOUTHWESTERN BREVARD AND OSCEOLA COUNTIES UNTIL 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poinciana to near Lake Kissimmee to near
Kissimmee Prarie Preserve. These storms were moving east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kissimmee, Saint Cloud, Fellsmere, Lake Kissimmee and Lake Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8161 2835 8112 2835 8103 2773 8058
      2764 8089 2764 8106 2801 8138 2808 8135
      2809 8144 2814 8146 2814 8149 2826 8156
TIME...MOT...LOC 1848Z 256DEG 1KT 2818 8152 2796 8126 2764 8111

Johnson
Special weather statement, Jun 27, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT TUE JUN 27 2017

FLZ041-046-141-147-272015-
Northern Brevard County FL-Inland Volusia County FL-Seminole FL-
Coastal Volusia County FL-
320 PM EDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 415 PM
EDT...

At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Smyrna Beach to 7 miles east of
Deltona. Movement was southeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Edgewater, Oak Hill,
Scottsmoor and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2914 8093 2873 8064 2861 8098 2892 8125
TIME...MOT...LOC 1919Z 336DEG 17KT 2905 8097 2895 8110

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:16 PM EDTSpecial Marine WarningMLB59 min
Jun 27, 2:25 PM EDTSpecial Weather StatementMLBVolusia50 min
Jun 27, 2:40 PM EDTSpecial Marine WarningMLB65 min
Jun 27, 2:49 PM EDTSpecial Weather StatementMLBOsceola41 min
Jun 27, 4:11 PM EDTSpecial Weather StatementMLBIndian River49 min
Jun 27, 4:14 PM EDTSpecial Weather StatementMLBBrevard46 min
Jun 27, 4:37 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange53 min
Jun 27, 5:01 PM EDTSevere Thunderstorm WarningMLBBrevard34 min
Jun 27, 5:13 PM EDTAreal Flood AdvisoryMLBBrevard, Orange, Seminole92 min
Jun 27, 5:17 PM EDTSpecial Weather StatementMLBIndian River43 min
Jun 27, 5:31 PM EDTSpecial Weather StatementMLBOrange59 min
Jun 27, 5:45 PM EDTSpecial Weather StatementMLBLake45 min
Jun 27, 6:02 PM EDTSpecial Weather StatementMLBSaint Lucie58 min
Jun 27, 6:09 PM EDTSevere Thunderstorm WarningMLBSaint Lucie51 min
Jun 27, 6:45 PM EDTSpecial Weather StatementMLBLake45 min
Jun 27, 6:58 PM EDTSpecial Weather StatementMLBMartin47 min
Jun 27, 7:03 PM EDTSpecial Weather StatementMLBSaint Lucie42 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.